Many patients experience the feeling of fullness in the throat or a sensation of a lump in the throat. Others have a chronic cough or throat clearing. These common conditions are quite bothersome but rarely are associated with conditions that might threaten one’s health. Conditions that commonly cause the above problems and some treatment options are listed below:
Allergies with significant nasal symptoms: These are treated with antihistamines, decongestants, prescription allergy nasal sprays, avoiding the offending material or taking allergy shots. If you do not have a lot of nasal symptoms this is probably not the cause.
Asthma may show itself as a cough or have significant cough as part of its symptoms. Some asthma inhalers irritate the voice box and cause some coughing.
Chronic Sinus Infection: This is usually, but not always, associated with nasal symptoms. Sometimes sinus X-rays are needed to check for this. In the absence of other significant nasal symptoms this is not likely to be the cause of the problem. Often times sinuses are incorrectly assumed to be the problem.
Medications, particularly blood pressure medications known as ACE inhibitors may cause a chronic cough or sensation of fullness in the throat. Never stop a blood pressure medicine without asking your doctor. Water pills or other medications that dry the mouth and throat can also be part of the problem.
Reflux of stomach contents into the throat (Gastroesophageal Reflux): One commonly has the feeling of heartburn or of regurgitation into the throat with this although it often occurs while sleeping so the symptom goes unnoticed. Caffeine, alcohol and nicotine all cause the valve between the esophagus and stomach to relax making reflux more likely.
Reflux is treated by:
1. Avoiding alcohol and tobacco while limiting caffeine to one or two cups per day
2. Elevating the head of bed by placing a pillow between the box spring or mattress or bricks under the top bed post (When laying flat in bed it is no longer uphill from the stomach to the throat so it is easier for the stomach contents to come up)
3. Avoiding eating within two hours of bedtime
4. Taking acid-blocking medicine such as Tagamet, Zantac or Prevacid
Anxiety over the symptom itself or other problems can cause tension in the throat muscles leading to fullness in the throat.A thorough examination can allow one to relax and be less conscious of, and bothered by, the symptom. Sometimes anti-anxiety medicines are needed.
Recurrent irritation caused by the cough or throat clearing: The act of coughing or throat clearing irritates the vocal cords causing one to cough again, which then irritates the vocal cords all over again producing yet another cough. The original cause of a cough such as a cold or bronchitis may be gone but the cough or throat clearing itself persists.
Such coughing or throat clearing is often associated with a feeling of phlegm in the throat. This is rarely due to an over production of phlegm, but rather an over awareness of it. Actually we each make a quart of mucous in our throats each day and swallow it without noticing it. Because your voice box, which contains your vocal cords, has to rise when swallowing, one notices the swallowing of this mucous much more when the vocal cords are irritated. When the vocal cords are irritated the mucous also tends to stick to them causing you to clear it out more. The phlegm then is a symptom, not a cause of the problem.
Treatments for a “self perpetuating” cough are:
1. Mentally avoiding throat clearing and coughing, it helps to sip water instead of coughing
2. Taking plenty of liquids to keep the mucous thin. Caffeine tends to thicken the mucous
3. Taking cough medicine such as Robitussin DM regularly (3 or 4 times a day) for two weeks
4. Taking steroid medicine to decrease the inflammation. These can cause mood swings.
Please tell the doctor if you have a history of emotional problems or depression.
Steroids can irritate your stomach so take an acid blocker like Zantac (ranitidine) or Prilosec and avoid aspirin type products while on steroid medication.
Very rarely taking steroids can cause degeneration of the hip joint and require hip replacement